Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Products on $MU$-modules


Author: N. P. Strickland
Journal: Trans. Amer. Math. Soc. 351 (1999), 2569-2606
MSC (1991): Primary 55T25
Published electronically: March 1, 1999
MathSciNet review: 1641115
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Elmendorf, Kriz, Mandell and May have used their technology of modules over highly structured ring spectra to give new constructions of $MU$-modules such as $BP$, $K(n)$ and so on, which makes it much easier to analyse product structures on these spectra. Unfortunately, their construction only works in its simplest form for modules over $MU[{\textstyle\frac{1}{2}}]_*$ that are concentrated in degrees divisible by $4$; this guarantees that various obstruction groups are trivial. We extend these results to the cases where $2=0$ or the homotopy groups are allowed to be nonzero in all even degrees; in this context the obstruction groups are nontrivial. We shall show that there are never any obstructions to associativity, and that the obstructions to commutativity are given by a certain power operation; this was inspired by parallel results of Mironov in Baas-Sullivan theory. We use formal group theory to derive various formulae for this power operation, and deduce a number of results about realising $2$-local $MU_*$-modules as $MU$-modules.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 55T25

Retrieve articles in all journals with MSC (1991): 55T25


Additional Information

N. P. Strickland
Affiliation: Trinity College, Cambridge CB2 1TQ, England
Address at time of publication: Department of Pure Mathematics, University of Sheffield, Sheffield S3 7RH, United Kingdom
Email: n.p.strickland@sheffield.ac.uk

DOI: http://dx.doi.org/10.1090/S0002-9947-99-02436-8
PII: S 0002-9947(99)02436-8
Received by editor(s): January 9, 1997
Published electronically: March 1, 1999
Article copyright: © Copyright 1999 American Mathematical Society